Alert archive / Michigan / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 28, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 24, 2023, 2:41 PM EDT for Kalkaska County, Missaukee County, Michigan. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2023, 2:41 PM EDT (18:41 UTC)
- Expired
- Jul 24, 2023, 3:15 PM EDT
- In force
- 34 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Kalkaska County, MI, Missaukee County, MI
The radar
The NCL Michigan radar (KAPX), 51 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 6.7 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 95 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 827 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
361
WUUS53 KAPX 241841
SVRAPX
MIC079-113-241915-
/O.NEW.KAPX.SV.W.0028.230724T1841Z-230724T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
241 PM EDT Mon Jul 24 2023
The National Weather Service in Gaylord has issued a
* Severe Thunderstorm Warning for...
Southeastern Kalkaska County in northern Michigan...
Northeastern Missaukee County in northern Michigan...
* Until 315 PM EDT.
* At 240 PM EDT, a severe thunderstorm was located near Sharon, or 12
miles south of Kalkaska, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Sharon around 250 PM EDT.
Other locations in the path of this severe thunderstorm include
Moorestown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4451 8518 4462 8508 4457 8485 4444 8485
4436 8496
TIME...MOT...LOC 1840Z 300DEG 11KT 4456 8514
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
GILLEN2 follow-up statements
024
WWUS53 KAPX 241854
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
254 PM EDT Mon Jul 24 2023
MIC079-113-241915-
/O.CON.KAPX.SV.W.0028.000000T0000Z-230724T1915Z/
Kalkaska MI-Missaukee MI-
254 PM EDT Mon Jul 24 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR SOUTHEASTERN KALKASKA AND NORTHEASTERN MISSAUKEE COUNTIES...
At 254 PM EDT, a severe thunderstorm was located near Moorestown, or
14 miles northeast of Lake City, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Moorestown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4448 8514 4457 8507 4455 8485 4444 8485
4436 8496
TIME...MOT...LOC 1854Z 305DEG 7KT 4451 8505
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
GILLEN104
WWUS53 KAPX 241912
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
312 PM EDT Mon Jul 24 2023
MIC079-113-241921-
/O.EXP.KAPX.SV.W.0028.000000T0000Z-230724T1915Z/
Kalkaska MI-Missaukee MI-
312 PM EDT Mon Jul 24 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KALKASKA AND
NORTHEASTERN MISSAUKEE COUNTIES WILL EXPIRE AT 315 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, small
hail is still possible with this thunderstorm.
LAT...LON 4448 8514 4457 8507 4455 8485 4444 8485
4436 8496
TIME...MOT...LOC 1911Z 300DEG 11KT 4449 8500
$$
GILLENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 1:42 PM EDT, 59 minutes earlier.
Area forecast discussion, Jul 24, 1:42 PM EDT, 59 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 142 PM EDT Mon Jul 24 2023 .UPDATE... Issued at 1112 AM EDT Mon Jul 24 2023 Inherited forecast remains on track today with little in the way of sensible weather across northern MI this morning. Did go ahead and add the mention of haze/smoke to the forecast through Tuesday given latest satellite and RAP vertically integrated smoke trends. Otherwise, still expect that isolated to scattered showers/storms will develop later this afternoon, although will less coverage than was experienced yesterday. Majority of this activity likely to be confined to the typical interior areas of north-central lower and east of I-75 across northeast lower. Heavy rainfall rates a good bet again today in any storms. Small hail not out of the question in any stronger cells. && .NEAR TERM...(Today through Tonight) Issued at 315 AM EDT Mon Jul 24 2023 ...Isolated rain chances continue, slightly warmer... High Impact Weather Potential...Low. Pattern Synopsis/Forecast... Northern Michigan continues to be under the influence of northwest flow aloft, between a persistent upper ridge over the western CONUS and an upper low near Hudson Bay, continually dropping weak bits of energy into a mean trough over the eastern CONUS. At the surface, a nearly stationary front was draped over Lake Superior into the western Yoop, as a previous boundary washes out to our southeast. Primary Forecast Concerns...Rain chances and temperature concerns. Short range models show the stationary front currently across Lake Superior dropping across our area today before appearing to wash out like the previous one. Upper dynamics continue to be weakly supportive for showers over all of northern lower, but primarily east of I-75 and primarily this afternoon. Severe threat appears very limited, though individual cells that get their act together could become gusty and produce briefly heavy rainfall. Look for afternoon highs a bit higher than over the weekend, the beginning of a trend that will persist through the week (spoilers revealed below). Winds will remain light today, turning out of the northwest during the day. && .SHORT TERM...(Tuesday through Wednesday) Issued at 315 AM EDT Mon Jul 24 2023 HIGH IMPACT WEATHER POTENTIAL: Low...storms possible Tuesday into Wednesday... PATTERN SYNOPSIS/FORECAST: Omega block continues over North America...as ridging remains in place from the Desert SW northward into Alberta/Saskatchewan. Anomalous troughing in the Gulf of Alaska...with troughing holding on over the Midwest...and in fact, most of the eastern US, though the upper low with the trough is actually centered over Hudson Bay. Bit of a col region over the southern US from the base of the trough over the Gulf Coast states and up under the ridge, as evidenced by easterly flow in water vapor imagery across N. TX and NM. Another col region over the NW US into SW Canada toward the top of the ridge. Amid northwesterly flow aloft across the Upper Midwest are a handful of niblets...first of which is spinning into OH as of 2z; others are located upstream over N. WI and approaching the MN Arrowhead. Mid level warm advection into the central Plains as EMLs spread eastward, though it is heavily capped attm as 700mb temps soar up around +12C into the western Dakotas. Bulk of the anomalous moisture remains trapped south of the trough axis, over the Gulf into the SE US...though some deeper moisture (pwats over 1 inch) hang on beneath the trough, and along the upstream flow into the Canadian Prairies. Bulk of the convective activity has been located in these areas...primarily along the Gulf Coast and over the Upper Great Lakes, though things are dwindling as the sun sets. Weak low- level disturbance over the Dakotas, just south of a broader BCZ extending from southern Saskatchewan to Lake Superior up through central Quebec...with a broad area of high pressure spreading across southern Canada in the meantime. Longwave pattern looks to break down toward midweek...as the trough over the Gulf of Alaska slips eastward and flattens the top of the western ridge. This breakdown of the pattern should allow the subtropical ridge to broaden across a greater portion of the US going into midweek. Ultimately...this means rising heights going into Tuesday, in the wake of the troughing...with a strengthening of return flow across the MS Valley up into the Upper Midwest...as surface high pressure begins to settle in. Weaker ridge axis should be to our west by Tuesday night/Wednesday morning...with upstream troughing plowing across southern Canada, leading to an even more zonal idea to the flow...though at this time of year, even the small perturbations can be worthy of convective activity...noting some weak energy attempting to slip into the region Wednesday. Still a bit of uncertainty in how strong the ridge axis remains as it slips toward us Wednesday...which could be worth keeping an eye on for shifts in the potential focus areas for convection as it lingers a surface system/zonal(ish) BCZ in the vicinity going into the latter half of the week. PRIMARY FORECAST CONCERNS: Rain/storm potential through the period...heat... Have some suspicion that Tuesday will be fairly similar to the last few days... Afternoon showers and thunderstorms kicking off with diurnal heating, largely driven by surface heating across interior northern Lower. Looks like warm advection will be on the rise in the afternoon as we get in behind the surface high, which could also aid in thunderstorm development...as well as some lake breeze potential, as pressure gradient may remain weak enough for an extra oomph of convergence. Guidance derived soundings suggest the greatest potential for showers/storms will be across NW Lower...with some uncertainty in whether or not the cap will break in NE Lower...and perhaps not enough moisture across the EUP for much of anything till overnight. Deep-layer shear looks to remain largely limited, though not out of the question it could begin to creep up toward 30kts later in the afternoon, especially toward the EUP and perhaps Tip of the Mitt...though if shear increases a bit quicker, wouldn't be out of the question to see a few stronger storms get thrown into the mix. Greater potential for synoptically driven convective activity looks to remain to our southwest Tuesday/Tuesday night, closer to the Mid MS Valley and a boundary down there...and out to our NW over the southern Canadian Prairies ahead of incoming shortwave troughing, and better jet dynamics. Wednesday looks like it could be a more interesting day. Will have to keep an eye on upstream convection, as it's not out of the question that some nocturnal complexes could translate into our region going into Wednesday morning...though attm, looks like better setup for that may be to our southwest as EMLs surge into the Mid MS Valley and northern Plains...perhaps allowing convection to sneak by as close as SW Lower MI. It actually wouldn't be entirely out of the question for northern MI to remain largely dry Tuesday night into Wednesday morning, if the two areas of convection end up splitting around us; there is some potential for this to occur, as the better dynamics look to remain to our north over Ontario. Will certainly be something to keep an eye on, however, as it appears a warm front should try to surge northward into northern Lower with time Wednesday ahead of the incoming shortwave trough. For now...there are some signals that the best convection could remain to our south, noting that the stronger flow aloft may remain down there...but the northern extent of the moisture plume should be into our CWA...with potential for pwats in excess of 1.5 inches during the day Wednesday. Though we will be in the warm sector...airmass looks warm enough, and sufficiently unstable enough, that there is decent potential for 1000+J/kg of CAPE (even surface/mixed-layer- based)...such that Wednesday should be a more favorable day for a bit more widespread convection...though will have to see if any upstream clouds/convection early in the day are able to preclude later development. Given that flow may not be terribly strong...and deeper moisture should be present over the area...may have to keep an eye on heavy rainfall potential. Localized flooding could become a concern, particularly if the heavier rain falls over areas that have recently seen over an inch of rain...though totals have been fairly variable, spatially, in the last week. With potential for that boundary to hang up over the area Wednesday night...won't be surprised to see some convection hang on as well...particularly if any upstream development is able to take place, as the warm advection convection could be a little more favorable for us going into Thursday morning. However, the better moisture and dynamics for convective activity should be to our south ahead of the shortwave trough. Other concern going into midweek will be temperatures. As the trough departs...we will start to tap into the heat dome that areas to our west/southwest have been experiencing for most of the summer. Strengthening warm advection Tuesday should lead to highs into the 80s for most...and not out of the question that some could make a run at 90, particularly wherever downsloping is favored. With 850mb temps likely rising into the upper teens C on Wednesday, won't be shocked to see most areas in the upper 80s, and perhaps many areas reaching 90F. That being said...if we do end up with more cloud cover during the day, do have to wonder if we will be able to achieve temps at or above 90...so will remain somewhat on the conservative side of guidance for now. Either way...it will certainly be unpleasantly sticky either way...as dewpoints ramp up well into the 60s for Wednesday int along with low potential for small hail.o Wednesday night...perhaps longer, if the air mass is not terribly quick to change, which remains possible, given that a boundary may end up lingering in this area. .LONG TERM...(Wednesday night through Sunday) Issued at 315 AM EDT Mon Jul 24 2023 HIGH IMPACT WEATHER POTENTIAL: Potentially hot late week? PATTERN SYNOPSIS/FORECAST: Still some uncertainty in how the pattern will evolve across the northern tier of the US going into the latter half of the week...namely, will the trough across southern Canada get washed out as it passes by...or will it remain a little stronger? Lingering BCZ mentioned in the short term should be in the region, and the strength of the trough will likely determine how the strong this surface feature will be (as well as where it ends up being positioned). A weaker trough will mean a more washed out BCZ (though it will likely still be there somewhere)...as well as potential for much warmer temperatures across our area. For now...ensemble guidance seems to like the idea of the boundary hanging up far enough north for most of the CWA to end up pretty firmly in boy band territory (that is, the 90s). If we are not too heavily capped to preclude convection, that is...noting that the +12C isotherm at 700mb may be knocking on our doorstep. Otherwise...appears the BCZ may drift far enough south Thursday/Friday to say bye, bye, bye to the 90s for the period. Additional upstream energy to slip across southwestern Canada going into the weekend...with some signals for troughing to try to settle back into the Upper Midwest late in the weekend...though there is still a great deal of uncertainty in this idea attm. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 141 PM EDT Mon Jul 24 2023 VFR conditions anticipated at the terminals this afternoon under hazy skies as a result of upper-level smoke from Canadian wildfires. Some isolated to scattered shower/storm development expected again this afternoon, but results in nothing more than VCTS at APN due to low confidence in coverage. Primarily VFR tonight, although additional patchy fog can't be ruled out, which could result in localized VSBY drops to IFR/MVFR. && .MARINE... Issued at 315 AM EDT Mon Jul 24 2023 Winds and waves expected to remain below advisory criteria for the next several days. Occasional shower and thunderstorm chances will continue through at least Tuesday afternoon. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && UPDATE...MJG NEAR TERM...JHV SHORT TERM...FEF LONG TERM...FEF AVIATION...MJG MARINE...JHV
Hazardous weather outlook, Jul 24, 11:13 AM EDT, 3 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 1113 AM EDT Mon Jul 24 2023 MIZ016>018-020>036-041-042-086>088-095>099-251515- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 1113 AM EDT Mon Jul 24 2023 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are possible this afternoon into this evening, especially over the inland northern lower peninsula. While severe weather is not expected, small hail and locally heavy rain can't be ruled out. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a chance of thunderstorms again Tuesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-251515- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 1113 AM EDT Mon Jul 24 2023 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...This afternoon and tonight. Isolated thunderstorms are possible this afternoon into this evening, primarily over the nearshore waters of Lake Huron. Locally heavy downpours and small hail are the primary threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a chance of thunderstorms again Tuesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
In the hours before
Special weather statement, Jul 24, 2:30 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Gaylord MI
230 PM EDT Mon Jul 24 2023
MIZ027-033-241900-
Kalkaska MI-Missaukee MI-
230 PM EDT Mon Jul 24 2023
...A strong thunderstorm will impact portions of southeastern
Kalkaska and north central Missaukee Counties through 300 PM EDT...
At 230 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sharon, or 12 miles south of Kalkaska, moving southeast at 15 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Moorestown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4455 8517 4462 8508 4457 8485 4446 8494
4438 8506
TIME...MOT...LOC 1830Z 309DEG 12KT 4456 8510
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
GILLENThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 2:30 PM EDT | Special Weather Statement | APX | Missaukee | 30 min |
| Jul 24, 3:11 PM EDT | Severe Thunderstorm Warning | APX | Missaukee | 34 min |
| Jul 24, 3:44 PM EDT | Special Marine Warning | APX | 61 min | |
| Jul 24, 4:13 PM EDT | Special Marine Warning | APX | 62 min | |
| Jul 24, 5:40 PM EDT | Severe Thunderstorm Warning | APX | Alpena, Presque Isle | 35 min |
| Jul 24, 5:44 PM EDT | Special Marine Warning | APX | 45 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.